Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Paducah, KY

June 12, 2018Gibson County, Pike County, Indiana; Wabash County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 12, 2018, 8:36 AM CDT for Gibson County, Pike County, Indiana; Wabash County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 8:36 AM CDT (13:36 UTC)
Expired
Jun 12, 2018, 11:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Wabash County, IL, Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 18 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:25 AM CDTFLASH FLOODPetersburg, INSTANDING WATER ON SEVERAL COUNTY ROADS AND FLOODING IN LOW-LYING AREAS AROUND THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WGUS53 KPAH 121336
FFWPAH
ILC185-INC051-125-121630-
/O.NEW.KPAH.FF.W.0018.180612T1336Z-180612T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
836 AM CDT TUE JUN 12 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Wabash County in southeastern Illinois...
  Gibson County in southwestern Indiana...
  Pike County in southwestern Indiana...

* Until 1130 AM CDT.

* At 835 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
  Princeton In Gibson County, Haubstadt, Owensville, Winslow, Patoka,
  Francisco, Somerville, Hazleton, Spurgeon and Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8746 3817 8747 3817 8769 3820 8769
      3823 8780 3823 8799 3830 8793 3827 8791
      3831 8786 3828 8785 3841 8775 3845 8760
      3852 8754 3849 8750 3851 8729 3855 8720

$$

GREG
1 follow-up statement
191 
WGUS73 KPAH 121439
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
939 AM CDT TUE JUN 12 2018

ILC185-INC051-121445-
/O.CAN.KPAH.FF.W.0018.000000T0000Z-180612T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IL-Gibson IN-
939 AM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WABASH AND GIBSON
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat as the heavy 
rainfall has moved out of the area. Please continue to heed any 
remaining road closures.

LAT...LON 3854 8717 3852 8715 3852 8714 3853 8714
      3851 8707 3823 8708 3825 8732 3838 8732
      3838 8739 3837 8740 3843 8741 3844 8744
      3846 8744 3847 8746 3849 8746 3851 8729
      3855 8720

$$

INC125-121630-
/O.CON.KPAH.FF.W.0018.000000T0000Z-180612T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike IN-
939 AM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
PIKE COUNTY...

At 935 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. Flash flooding is ongoing in some areas. Emergency 
Management has reported flooding of several county roads throughout 
the county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3854 8717 3852 8715 3852 8714 3853 8714
      3851 8707 3823 8708 3825 8732 3838 8732
      3838 8739 3837 8740 3843 8741 3844 8744
      3846 8744 3847 8746 3849 8746 3851 8729
      3855 8720

$$

GREG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:30 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 12, 6:30 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 AM CDT Tue Jun 12 2018

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Jun 12 2018

Thunderstorm and heavy rain potential continues to be the primary
forecast challenge. Thunderstorms increased in coverage overnight
over western Kentucky and southern Illinois, indicating that it
won't take much to get things going today.

Persistent but weakening mcs over southwest Indiana and se
Illinois sent an outflow boundary across the Pennyrile region of
west Kentucky to near kpah. Convection increased along this
boundary around midnight. The 00z high-res cam models have done a
fairly good job of depicting the new activity on the boundary. A
nearly stationary 500 mb vort center over Indiana has been
providing added lift to sustain the convection early this morning.

The 00z Monday high-res models finally scored a point yesterday.
Their timing and placement of convection was in the ballpark. Most
of the activity waited til around 00z to develop, as they
indicated. For today, they indicate fairly widespread convection
developing around 18z as the atmosphere becomes strongly unstable.
This convection will be supported by a very moist low-level
southwest flow interacting with outflow boundaries. Pops will be
raised into the likely category for parts of the area today.

Given the anticipated high capes and deep moisture, some pulse
type wind or hail events are again possible. Heavy rainfall is an
equally high concern due to the slow storm motion and potential
for backbuilding cells. Some backbuilding of storms was observed
over Massac and Pope Counties in the past couple hours, where
dual-pol rainfall estimates were around 1.5 inches per hour. A
Flash Flood Watch was considered for areas of southwest Indiana
and se Illinois where flash flood guidance is quite low. However,
the timing of convection was not clear enough to set a time frame
for the watch. Later shifts may be able to zero in on a watch for
this afternoon or this evening.

For tonight, the high-res models diminish activity rather abruptly
this evening. Hourly forecast pops will decrease tonight, though
not as quickly as the high-res models indicate.

On Wednesday, a weak cold front will progress southeast across the
lower Ohio Valley and southeast Missouri. The atmosphere along the
front is forecast to become strongly unstable once again. However,
the potential for early morning convection makes the timing and
intensity of redevelopment unclear. Forecast pops will be in the
chance category.

Heat indices will remain just below critical thresholds the next
couple afternoons. A few places in southeast Missouri may again
reach 100 degrees on the heat index, but convection should make
the duration of any hazardous heat indices short-lived.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Jun 12 2018

Better than average confidence in the big picture or synoptic
scale features as models are in fair to good agreement.

The main threat for thunderstorms will mainly be in the heat of the
day through the extended. By Wednesday night the front should be
south of the area. This will result in drying or very low chances of
rain. The front will lift back north and stall or meander over the
lower Ohio Valley and Middle Mississippi Valley. This will return
chances of storms to the region through the weekend...albeit sparse
in coverage. The best chance for storms will be in the afternoon or
early evening. This will mainly due to upper level ridging building
in from the west. This should mitigate storm develop at least some.
This will bring a northerly wind to the region in the fronts wake.
Finally turning easterly late in the week. Winds will finally shift
back to the south late Saturday into next week. This will also
contribute to holding off storms a little. Wednesday instability
will be strong with LI's approaching double digits and CAPE values
in 3k-4k j/kg2 range any storms could be strong at the very least.
Also PWats will approaching 2 inches...so they could produce copius
amounts of rain where storms develop. As we get into end of the week
forecast soundings indicate an inversion around 850mb which should
also limit storm development. The inversion breaks down by Sunday.
However the upper level ridge keeps building eastward and should
centered over us by the weekend at the latest. This high keeps
drifting eastward and be off the east coast as we start next week.
This will likely bring higher storm chances to the region next week.
Temperatures will continue to be about 5 or more degrees above normal
with highs around 90 and lows around 70 through the extended.

&&

.AVIATION...
Issued at 630 AM CDT Tue Jun 12 2018

A very moist and unstable air mass will set the stage for scattered
to numerous thunderstorms today. Scattered showers and storms were
already in progress in the kevv area early this morning. As diurnal
heating kicks in, storms should develop at or near the remainder of
the taf sites late this morning or this afternoon. Heavy rain may
accompany some storms. Although ifr conditions are possible, the
probability of sustained ifr is too low to mention in the tafs at
this time. Outside of storms, vfr conditions will continue.

Although tsra is not mentioned in the tafs after midnight tonight,
there is a small chance isolated convection will linger all night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
407 AM CDT Tue Jun 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
407 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will continue today. Locally
heavy rainfall is the primary concern, especially where the ground
is nearly saturated in southwest Indiana and southeast Illinois.
Some isolated flooding is possible. During the afternoon and
early evening, a few strong storms with hail and gusty winds are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday. Locally heavy rain
and dangerous lightning are the primary concerns. A few storms
could become strong, with hail and gusty winds.

There is a slight chance of thunderstorms every day from Thursday
into early next week. The storms will be mainly during the heat of
the afternoon. Dangerous lightning will be the main concern.

The heat index will peak around 100 degrees each afternoon from
Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York

In the hours before

Local storm report, Jun 12, 5:21 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     LIGHTNING        6 W CADIZ               36.87N 87.93W
06/12/2018                   TRIGG              KY   EMERGENCY MNGR

            TWO HOUSES STRUCK BY LIGHTNING AND ON FIRE.

&&

MY
Special weather statement, Jun 12, 7:19 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
719 AM CDT TUE JUN 12 2018

INZ082-087-088-121300-
Warrick IN-Spencer IN-Pike IN-
719 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK...NORTHERN
SPENCER AND SOUTHEASTERN PIKE COUNTIES UNTIL 800 AM CDT...

At 717 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winslow and Spurgeon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3817 8731 3822 8732 3836 8732 3842 8707
      3821 8707 3820 8692 3818 8691
TIME...MOT...LOC 1217Z 260DEG 12KT 3828 8725

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:29 PM CDTSpecial Weather StatementPAHGibson46 min
Jun 11, 10:08 PM CDTSpecial Weather StatementPAHVanderburgh, Warrick52 min
Jun 12, 7:08 AM CDTFlash Flood WatchPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick13 hr
Jun 12, 7:19 AM CDTSpecial Weather StatementPAHPike41 min
Jun 12, 9:47 AM CDTAreal Flood WarningPAHWarrick118 min
Jun 12, 9:57 AM CDTSpecial Weather StatementPAHSpencer48 min
Jun 12, 3:31 PM CDTSpecial Weather StatementPAHGibson44 min
Jun 12, 3:38 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh37 min
Jun 12, 3:48 PM CDTFlash Flood WarningPAHGibson3 hr
Jun 12, 4:14 PM CDTSpecial Weather StatementPAHGibson, Pike, Spencer, Vanderburgh, Warrick46 min
Jun 12, 4:30 PM CDTFlash Flood WarningPAHPike, Spencer, Warrick3 hr
Jun 12, 4:58 PM CDTSpecial Weather StatementPAHSpencer47 min
Jun 11, 7:03 PM CDTSevere Thunderstorm WarningPAHWayne27 min
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningPAHWayne18 min
Jun 11, 8:20 PM CDTSpecial Weather StatementPAHJefferson, Wayne40 min
Jun 11, 8:47 PM CDTSpecial Weather StatementPAHEdwards, Wayne43 min
Jun 12, 1:21 AM CDTSpecial Weather StatementPAHMassac, Pope39 min
Jun 12, 2:24 AM CDTSpecial Weather StatementPAHPope51 min
Jun 12, 6:39 AM CDTAreal Flood AdvisoryPAHWayne111 min
Jun 12, 1:36 PM CDTSpecial Weather StatementPAHUnion, Williamson39 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Jun 12, 2:10 PM CDTSevere Thunderstorm WarningPAHAlexander, Union35 min
Jun 12, 2:17 PM CDTFlash Flood WarningPAHWayne118 min
Jun 12, 2:50 PM CDTSpecial Weather StatementPAHAlexander, Johnson, Pulaski, Union25 min
Jun 12, 3:03 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne, White27 min
Jun 12, 3:26 PM CDTFlash Flood WarningPAHEdwards2 hr
Jun 12, 4:15 PM CDTAreal Flood WarningPAHWayne3 hr

Nearby

Flash Flood Warnings in Indiana, 2018Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.